Nebraska, 2008

Flash Flooding in Nebraska, August 9, 2008

August 9, 2008 · NWS LBF · 2 events in 2 counties and zones

Heavy rain brought flash flooding to southeast Hayes County and southwest Frontier County during the early morning hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$300,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Heavy rain brought flash flooding to southeast Hayes County and southwest Frontier County during the early morning hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Aug 9, 1:35 AM CST, 25 minutes earlier.

Area forecast discussion, Aug 9, 1:35 AM CST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
235 AM CDT SAT AUG 9 2008

.SYNOPSIS...

AN UPPER LEVEL RIDGE AXIS CONTINUES TO SLOWLY SHIFT EAST TOWARD THE
HIGH PLAINS REGION. EMBEDDED WITHIN THIS RIDGE IS A WEAK UPR LVL
DISTURBANCE...CENTERED ROUGHLY OVER NORTHEAST COLORADO AT 00Z.
ABUNDANT/DEEP LOW LVL MOISTURE /PWAT VALUE OF 1.56 INCHES FROM
THE 00Z LBF SOUNDING...ALONG WITH DEWPOINT OF 8 DEG C AT 700 MB/
IS RETURNING NORTHWARD INTO THE REGION ALONG THE WEST SIDE OF AN
ANTICYCLONE POSITIONED FROM THE ARKLATEX REGION NORTHEAST INTO THE
MID MISSISSIPPI VALLEY REGION. THUNDERSTORMS ARE BEGINNING TO
DEVELOP OVER THE SOUTHERN HALF OF THE CWA AS OF 07Z...AIDED BY 30
KT SPEED MAX AT 1 KM NOSING INTO THE REGION. OTHER SHOWERS AND
STORMS ARE FORMING OVER THE CENTRAL PORTION OF THE CWA...POSSIBLY
IN RESPONSE TO INCREASING ISENTROPIC UPGLIDE. THIS ACTIVITY IS
EXPECTED TO CONTINUE SHIFTING EAST/SOUTHEAST THROUGH SATURDAY
MORNING AS THE UPR LVL WAVE PROGRESSES SOUTHEAST ACROSS THE
REGION.

&&

.DISCUSSION...

SIMILAR TO FRIDAY...CLOUDINESS ASSOCIATED WITH MIGRATING UPR LVL
WAVE WILL KEEP HIGH TEMPERATURES BELOW NORMAL...MAINLY OVER THE
EASTERN HALF OF THE CWA. S/W RIDGING THEN TAKES
PLACE...WHICH...DESPITE FAVORABLE THERMODYNAMIC PROFILES /PER NAM
FCST SOUNDINGS/ FOR THUNDERSTORMS...MAY SUPPRESS REDEVELOPMENT. A
LACK OF LOW LVL FOCUS ALSO FAVORS LOW CONFIDENCE IN THUNDERSTORM
INITIATION. HOWEVER...THE NAM DOES INDICATE SEVERAL MINOR...SMALL
WAVELENGTH DISTURBANCES ROUNDING THE RIDGE AXIS LOCATED WEST OF THE
REGION...WHICH MAY FAVOR INITIATION OVER THE WESTERN PORTION OF
THE CWA DURING THE LATE AFTERNOON. POPS WERE ALSO MAINTAINED OVER
THE SOUTHEASTERN QUARTER OF THE CWA DURING SATURDAY AFTERNOON IN
ORDER TO CAPTURE ANY LINGERING/EXITING PRECIP WITH DEPARTING UPR
LVL WAVE. THE NAM AND GFS FCST A WEAK SFC CYCLONE SPINNING UP OVER
THE SOUTHERN PLAINS ON SUNDAY...WHILE AN AREA OF HIGH PRESSURE
SAGS SOUTH INTO THE MS VALLEY REGION. THIS WILL FAVOR MOIST
EASTERLY UPSLOPE FLOW ACROSS MUCH OF THE CWA...PARTICULARLY OVER
THE SOUTHERN HALF OF THE FCST AREA. THE EASTERLY COMPONENT TO THE
FLOW ALONG WITH LOW LVL CLOUDINESS WILL ONCE AGAIN FAVOR COOL
/BELOW NORMAL/ DAYTIME HIGHS.

THE GFS SHOWS A PV DISTURBANCE MOVING EAST AHEAD OF A STRONGER
TROUGH OVER THE NORTHWESTERN CONUS DURING SUNDAY
AFTERNOON...WHICH PARTIALLY BREAKS DOWN THE RIDGE LOCATED JUST
WEST OF THE CWA. SHOWERS AND THUNDERSTORMS MAY DEVELOP AS THIS
WAVE ENTERS THE REGION...WITH MORE WIDESPREAD ACTIVITY POSSIBLE
SUNDAY NIGHT AS LOW LVL WAA BECOMES FOCUSED OVER THE CWA. DECIDED
NOT TO ALTER POPS TOO MUCH ON MONDAY...AS PREVIOUS FCST APPEARS TO
FAVORABLY HANDLE PRECIP OCCURRING IN ASSOCIATION WITH PASSING UPR
WAVE. MID LVL RIDGING THEN TAKES PLACE MONDAY NIGHT...THUS DECIDED
TO LIMIT POPS TO THE NORTHERN HALF OF THE CWA...WHERE CONVERGENCE
ALONG A LOW LVL TROUGH AXIS MAY FAVOR NOCTURNAL
SHOWER/THUNDERSTORM ACTIVITY.

THE GFS INDICATES THAT A POOL OF DEEP BOUNDARY LAYER MOISTURE WILL
REMAIN IN PLACE OVER AT LEAST THE EASTERN HALF OF THE CWA ON
TUESDAY. STEEP MID LVL LAPSE RATES OVERSPREAD THE REGION AS WELL
WITHIN INCREASING WESTERLY MID LVL FLOW...WHICH WILL LEAD TO A VERY
UNSTABLE ENVIRONMENT. A MID LVL TROUGH AXIS APPROACHES THE REGION
DURING THE LATE AFTERNOON...THUS GIVEN THE THERMODYNAMIC ENVIRONMENT
IN PLACE...WILL CONTINUE WITH LOW POPS DURING THE AFTERNOON. A 20-30
KT LLJ THEN STRENGTHENS DURING THE OVERNIGHT...WHICH MAY MAINTAIN
ANY AFTERNOON THUNDERSTORM ACTIVITY INTO THE NIGHT. ANOTHER MID LVL
WAVE THEN MOVES ACROSS THE REGION ON WEDNESDAY...AND WILL DRIVE A
SFC TROUGH ACROSS THE CWA. THE ATMOSPHERE REMAINS POTENTIALLY
UNSTABLE...FAVORING ANOTHER ROUND OF THUNDERSTORMS.

&&

.AVIATION...

    BECAUSE CONDITIONS ARE FAIRLY STABLE...THUNDERSTORMS ARE NOT
LIKELY THIS MORNING IN MOST OF WESTERN AND NORTH CENTRAL NEBRASKA.
THE EXTREME SOUTHWEST MAY HAVE THUNDERSTORMS WITH HEAVY RAIN...BUT
IT IS UNLIKELY TO AFFECT THE TERMINALS AT NORTH PLATTE OR VALENTINE.
OF GREATER THREAT IS THE LOWER CEILING AND VISIBILITY TYPICAL WITH
STRATIFORM RAIN OR DRIZZLE TRIGGERED BY CONVERGENCE AND UPGLIDE
ALONG A WEAK ELEVATED FRONT ON THE HIGH PLAINS. DIVERGENCE ABOVE THE
CONVERGENT LAYER MAY ENHANCE LIFT ENOUGH TO PRODUCE RAIN...BUT THERE
IS SOME UNCERTAINTY REGARDING THE LIKELIHOOD OF CEILINGS AT OR BELOW
INSTRUMENT THRESHOLDS. HOWEVER...INTERMITTENT INSTRUMENT VISIBILITY
IN DRIZZLE OR MIST IS A FAIRLY SAFE BET FOR NORTH PLATTE. AS THE
BOUNDARY PERSISTS OVER THE HIGH PLAINS...INSTRUMENT CONDITIONS ARE
AGAIN A RISK THROUGH EARLY SUNDAY.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE.
&&

GARNER/SPRINGER
Hazardous weather outlook, Aug 8, 2:48 PM CST, 11 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
348 PM CDT FRI AUG 8 2008

NEZ004>010-022>029-035>038-056>059-069>071-094-092100-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
348 PM CDT FRI AUG 8 2008 /248 PM MDT FRI AUG 8 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

THUNDERSTORM WILL BE POSSIBLE TONIGHT IN WESTERN AND NORTH
CENTRAL NEBRASKA. SEVERE WEATHER IS NOT EXPECTED HOWEVER A FEW
STORMS MAY BE CAPABLE OF PRODUCING SOME SMALL HAIL...GUSTY WINDS
AND BRIEF HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THERE IS A CHANCE OF THUNDERSTORMS IN WESTERN AND NORTH CENTRAL
NEBRASKA AGAIN SATURDAY AND SATURDAY NIGHT. ONCE AGAIN...THE
THREAT OF LARGE HAIL AND DAMAGING WIND IS LOW. HOWEVER...HEAVY
RAIN IS POSSIBLE IN CENTRAL AND SOUTHWEST NEBRASKA.

THEN...A FRONT IS EXPECTED TO STALL ON THE CENTRAL PLAINS SUNDAY.
THIS WILL BRING A POSSIBILITY OF THUNDERSTORMS SUNDAY AND MONDAY.
THE THREAT OF SEVERE WEATHER WITH THE STORMS IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/LBF(ALL LOWERCASE)

13

The radar

The Goodland radar (KGLD), 137 km away, was scanning. The volume nearest the first event began at 07:57 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Hayes

When
August 9, 2:00 AM CST to 4:30 AM CST
Where
Hayes County, 15.65 mi SE of Hayes Center to 12.25 mi ESE of Hayes Center
Cause
Heavy Rain
Property damage
$200,000
Reported by
Newspaper
Coordinates
40.380, -100.786

Up to 8 inches of rain fell across southeast Hayes County causing widespread flooding - especially along the tributaries of Blackwood Creek and Red Willow Creek. Several roads were completely washed out while others were impassable.

Flash Flood, Frontier

When
August 9, 2:00 AM CST to 4:30 AM CST
Where
Frontier County, 5.39 mi NW of Hugh Butler Lake to 4.25 mi NE of Hugh Butler Lake
Cause
Heavy Rain
Property damage
$100,000
Reported by
Public
Coordinates
40.420, -100.779

Up to 6 inches of rain fell across southwest Frontier County causing widespread flooding along the tributaries of Red Willow Creek and Sand Creek. Several roads were completely washed out while others were impassable.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2008Every state in 2008This day in weather historyWarnings in Nebraska, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 125206, 125214.